Is there an alrenative to injecting insulin; an oral method?

Here’s my story……In March 2006, one night my health became very severe and I was advised to stay under medical examination for a week. On analysis, I was informed that I was infected by diabetes and it went very high. I never knew the signs of diabetes until it got severe. Since that day, I am injecting insulin to my body 3-4 times a day to control my diabetes.
I am also an asthmatic patient and have been using inhalers to control my asthma. From past one year, I am also facing issues with my tongue. I am unable to eat even very little spicy food as my tongue is spoiled. I am surviving only on tablets to live my life. Sometimes, I feel it could be reaction of insulin which I am injecting 3 times a day in my body. I visited several doctors but to no avail. My sugar level also goes high & low despite of injecting insulin regularly.
These are the two insulins which I use daily
• Novomix 30 flexipen (morning before breakfast - 12 units / after dinner 6 units)
• Novorapid flexipen (before lunch 9 units)
And these tablets:
• gluconorm 2
• bioD3
• Pioglet 15
• Cobadex forte
For Asthma
• Ventrolin inhaler (3 times)
• Beclate inhaler (1 time at night)
• Pioglet 15 (diabetes)

I don’t know if anyone has faced any such problems; would appreciate if anyone can help me out. Thanks!

Laxman,

There is no oral form of insulin available. There was an inhalable form available until recently, but I don’t think any companies are offering it today. I don’t know if you asthmatic condition would have allowed you to take it anyway.

Most of us who use insulin have highs and lows like you despite injecting insulin regularly. There is not magic formula. You need to learn to balance your insulin intake with the food you eat and your physical activity and your other medications and on and on and on.

Frankly, your insulin regimen sounds very strict if you are taking exactly the same dosage for each meal. Is there any flexibility in it at all? speak to your doctor about changing your doses depending on what’s in your meal.

Are you Type 1 or 2? Is your doctor an endocrinologist? if not, you should try to see one. Have you worked with a certified diabetes educator (CDE)? Try to find one.

You say you went to several doctors “to no avail.” What does that mean? What were you expecting them to do?

It’s frustrating, I know. Keep trying. Keep visiting here and reading. There is no magic bullet, just trial and error, adjustment and readjustment. You can do it.

Terry

Thanks for replying Terry. I have visited endrocrinilogist and I am tyoe 1 diabetic. If you say that variation is part of Diabetics life then I have to live with this fact. I want to learn how do I identify the pattern of sugar level and control the dosage of insulin myself. I have been recording the sugar level on a daily basis but would like to know how regularly I should check my sugar level?

I was referring to my tongue problem when I mentioned that visiting several doctors didn’t help.

Regards,
Laxman

Laxman:

Testing your blood sugar is the one “barometer” you have to know how well the insulin is working in your body. My doctor suggests:

  • a fasting blood sugar in the morning, (so you can see how high/low you are starting off in the day and also to see how well your dose for long-acting insulin is working,
  • a blood sugar two hours after eating (to see if you ‘hit the target’ of your fast-acting insulin at meal time,
  • a blood sugar before mealtimes to see where you are and then to compensate for any high/lows and the food intake.

Have you tried counting carbohydrates? This allows you to plan what you are eating and how your insulin will compensate for that. Your endo and CDE can determine your insulin to carb ratio to help you along the way.

Good luck and keep your chin up - controlling your diabetes is both an art and a science!

You said “From past one year, I am also facing issues with my tongue. I am unable to eat even very little spicy food as my tongue is spoiled.”

It’s seems more like an allergic reaction from one of your med. Check for med that you started around the time you start experiencing this tongue problem. Some time people with sulfur or aspirin allergies get reaction to tongue. Check with your doctor and get tested for allergies. Also visit the dentist. For your tight blood sugar control one need to get better control on other problem first and you will have better days ahead.

Hi Laxman
You might want to check your asthma meds for the problem with your tongue. The Ventolin inhaler is well known for the irritation to the throat and maybe tongue Also the Cobadex and Beclate are steroids. Are you having drug allergy problems? These can make your blood sugars higher. If you are not seeing a pulmonologist for your asthma I strongly urge you to do so. A number of doctors put patients on inhalers to treat asthma. The best treatment is with oral meds and nebulized treatments. Inhalers are good for in between treatments, but can’t control all you need with asthma. A pulmonologist will be able to get the asthma under control and maybe cut back on the inhalers.